Worsening cholestasis and possible cefuroxime-induced liver injury following -successful- therapeutic endoscopic retrograde cholangiopancreatography for a distal common bile duct stone: a case reportReport as inadecuate




Worsening cholestasis and possible cefuroxime-induced liver injury following -successful- therapeutic endoscopic retrograde cholangiopancreatography for a distal common bile duct stone: a case report - Download this document for free, or read online. Document in PDF available to download.

Journal of Medical Case Reports

, 10:371

First Online: 21 December 2016Received: 30 April 2016Accepted: 01 November 2016DOI: 10.1186-s13256-016-1123-0

Cite this article as: Niriella, M.A., Kumarasena, R.S., Dassanayake, A.S. et al. J Med Case Reports 2016 10: 371. doi:10.1186-s13256-016-1123-0

Abstract

BackgroundCefuroxime very rarely causes drug-induced liver injury. We present a case of a patient with paradoxical worsening of jaundice caused by cefuroxime-induced cholestasis following therapeutic endoscopic retrograde cholangiopancreatography for a distal common bile duct stone.

Case presentationA 51-year-old, previously healthy Sri Lankan man presented to our hospital with obstructive jaundice caused by a distal common bile duct stone. Endoscopic retrograde cholangiopancreatography with stone extraction, common bile duct clearance, and stenting failed to improve the cholestasis, with paradoxical worsening of his jaundice. A liver biopsy revealed features of drug-induced intrahepatic cholestasis. Although his case was complicated by an episode of cholangitis, the patient made a complete recovery in 4 months with supportive treatment and withdrawal of the offending drug.

ConclusionsThis case highlights a very rare drug-induced liver injury caused by cefuroxime as well as our approach to treating a patient with paradoxical worsening of jaundice after therapeutic endoscopic retrograde cholangiopancreatography.

KeywordsCefuroxime Drug-induced liver injury Cholestasis ERCP AbbreviationsALPAlkaline phosphatase

ALTAlanine transaminase

APTTActivated partial thromboplastin time

ASTAspartate transaminase

CBDCommon bile duct

CRPC-reactive protein

DILIDrug-induced liver injury

ERCPEndoscopic retrograde cholangiopancreatography

FBCFull blood count

GGTGamma-glutamyltransferase

IgMImmunoglobulin M

INRInternational normalized ratio

USSUltrasound scan

Download fulltext PDF



Author: Madunil Anuk Niriella - Ravindu Sujeewa Kumarasena - Anuradha Supun Dassanayake - Aloka Pathirana - Janaki de Silva Hewavi

Source: https://link.springer.com/







Related documents